Israel Journal of Mathematics

, Volume 44, Issue 1, pp 53–60 | Cite as

The Shannon-McMillan-Breiman theorem for a class of amenable groups

  • Donald Ornstein
  • Benjamin Weiss


We prove the SMB theorem for amenable groups that possess Følner sets {A n } with the property that for some constantM, and all,n, |A n −1 A n | ≦M· |A n |.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    T. Bewley,Extension of the Birkhoff and von Neumann ergodic theorems to semigroup actions, Ann. Inst. Henri Poincaré7 (1971), 283–291.MathSciNetGoogle Scholar
  2. 2.
    L. Dubins and J. Pitman,A divergent two-parameter bounded martingale, Proc. Am. Math. Soc.78 (1980), 414–416.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    W. Emerson,The pointwise ergodic theorem for amenable groups, Am. J. Math.96 (1974), 472–487.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    M. Gromov,Groups of polynomial growth and expanding maps, Publ. Math. IHES53 (1981), 53–78.MATHMathSciNetGoogle Scholar
  5. 5.
    A. A. Tempel’man,Ergodic theorems for general dynamical systems, Dokl. Akad. Nauk SSSR176 (1967), 790–793 = Sov. Math. Dok.8 (1967), 1213–1216. Detailed proofs in: Trans. Mosc. Math. Soc.26 (1972), 94–132.MathSciNetGoogle Scholar
  6. 6.
    G. Zbagann,On a theorem concerning covergence of martingales with N 2 as index set, Rev. Roum. Math. Pures. Appl.22 (1977), 1177–1182.Google Scholar

Copyright information

© Hebrew University 1983

Authors and Affiliations

  • Donald Ornstein
    • 1
    • 2
  • Benjamin Weiss
    • 1
    • 2
  1. 1.Department of MathematicsStanford UniversityStanfordUSA
  2. 2.Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael

Personalised recommendations